Minnesota, 2016

Damaging Winds in Minnesota, July 11, 2016

July 11, 2016 · NWS ARX · 2 events in 1 county or zone

Thunderstorms developed during the evening of July 12th across southeast Minnesota. These storms formed ahead of a cold front that was approaching the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the evening of July 12th across southeast Minnesota. These storms formed ahead of a cold front that was approaching the region. Some of these storms briefly produced damaging wind gusts that blew down trees in Rushford (Fillmore County) and blew the roof off a building in Mabel (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 10:00 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 11, 10:00 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT MON JUL 11 2016

.UPDATED...
Issued at 935 PM CDT Mon Jul 11 2016

Later than previously expected arrival for the line of
showers/storms to the west. Instability remains decent near 2k j/kg
mucape...but little if any shear to speak off. Moisture is high
through...with RAP pws over 2 inches, warm cloud depth 4 km, and a
ribbon of 850 mb moisture transport through the area. Think the main
severe threat of wind/hail will hold west for the rest of the night.
A few stronger storms (severe?) still possible, but the longer it
takes for the line to move in, the lesser that threat.

HOWEVER...the potential for heavy rain is high. If training occurs,
localized/urban flooding could/would result. 1-2" per hour rainfall
rates not out of the question. Line is mostly north-south, but
individual storms moving northeast. Definitely something to watch
closely overnight. Stronger wind gusts still possible too.

.SHORT TERM...(This evening through Tuesday night)
Issued at 312 PM CDT Mon Jul 11 2016

Main forecast concerns in the short-term are on strong to severe
thunderstorm potential tonight and again Tuesday afternoon and
evening.

Showers and thunderstorms were ongoing this afternoon across
portions of central/northern Minnesota, all on the nose of strong
850 mb moisture transport. Low pressure was centered near Sioux
Falls South Dakota, with a warm front extending across central
Minnesota into west central Wisconsin. The strong 850 MB moisture
transport focused into the warm front will keep thunderstorms
going this afternoon into this evening, especially near the front.
Further to the south, where skies are partly sunny,
destabilization is occurring across portions of southern
Minnesota into central and western Iowa ahead of a frontal
boundary. Thunderstorms are expected to develop across these
areas late this afternoon into this evening then push east into
southeast Minnesota and northeast Iowa. Strong instability will be
present with MUCAPE values in excess of 3000 J/KG. However, shear
is lacking. The bulk of the shear is located  in the 0-3 KM layer
and is only around 20 to 30 kts with even weaker values noted
across western into central Wisconsin. Shear actually looks a
little more favorable for storm organization across portions of
northern Wisconsin, but CAPE values are not as favorable. Heavy
rain and gusty winds look to be the main threat with any storms
for the local area. Precipitable water values climb to around 2
inches tonight. These values combined with warm cloud depths of 4
KM will result in efficient rain production. Will have to keep a
close eye on the warm front and any outflow boundaries where we
could see some training of storms. Most of the activity should be
progressive but given the moist environment and weak flow aloft,
we could see some ponding of water in poor drainage areas and
possibly isolated flash flooding if storms train over any areas.
Look for the thunderstorms to taper off late in the night and end
Tuesday morning. Important to note that the storms will be on a
weakening trend as they approach and move east of the Mississippi
River.

For Tuesday afternoon and evening...There is considerable
uncertainty on severe thunderstorm potential and the impact the
morning showers and storms could have. A weak frontal boundary
looks to bisect the forecast area from southwest to northeast but
there doesn't appear to be much convergence along it. CAPE and
shear values really start to ramp up by later afternoon into the
evening hours as we get into maximum heating and a belt of
stronger westerlies aloft. Some of the convective allowing models
are suggesting storms could develop to our southeast and we may
not see much if any activity tomorrow. The operational NAM and GFS
develop convection closer to the front which would impact portions
of northeast Iowa into southwest and central Wisconsin. If storms
develop over the forecast area during the afternoon and evening
hours, large hail and damaging winds would be the main threats.

.LONG TERM...(Wednesday through Monday)
Issued at 312 PM CDT Mon Jul 11 2016

Main forecast concern is on severe thunderstorm potential Wednesday
afternoon and evening.

Wednesday may end up being the day of most concern for severe
thunderstorm potential. A cold front will be marching southeast
across the forecast area by early in the day on Wednesday with
strong instability developing ahead of the front. In fact, MUCAPE
values could climb over 4000 J/KG. Also, fairly strong shear will
be in place with 0-6 KM Bulk Shear values of 50 to 55 KTS. If
these parameters come together, Supercells would be possible with
the potential for very large hail and damaging winds. 0-1 KM Bulk
Shear values of 10 to 15 KTS are expected so not seeing a great
potential for tornadoes but cannot rule them out, especially if
this Supercell environment is realized. Late tuesday night into
early Wednesday morning thunderstorm activity could impact this
significantly, and we may not see these parameters come together.
Continue to monitor this timeframe closely.

Beyond Wednesday, northwest flow sets up across the region with a
few weak shortwaves moving across the forecast area through the
weekend. These may bring low chances for showers and thunderstorms to
the region. Behind the front on Wednesday, look for cooler and
more comfortable humidity levels. Plan on highs falling back
mainly into the 70s with lows in the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1100 PM CDT Mon Jul 11 2016

Line of shra/ts making steady but slow progress east tonight...with
latest timing getting it to krst by 06z and klse closer to 08-09z.
Going to lose some of its previous punch, but heavy rain likely with
the stronger storms, and some gusty winds also possible. Mostly
associated with vfr cigs right now...and will keep that trend.

Front slips southeast on Tue...and will likely keep the area of
storm redevelopment to the south also. The NAM suggests that a thin
line of convection could develop mid/late morning Tue near
klse...associated with a bit of upper level energy and near the sfc
front. Most other models don't though...so will keep the tafs pcpn
free in this time period.

Looks VFR - for the most part - after the current storms move
through.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

UPDATED...Rieck
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...Rieck
Hazardous weather outlook, Jul 11, 8:37 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
937 PM CDT MON JUL 11 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
937 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS THROUGH THE OVERNIGHT. STRONGER STORMS
WILL PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS. LOCALIZED OR URBAN
FLOODING IS POSSIBLE IF STORMS LINGER OR REPEATEDLY TRACK OVER
THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING...MAINLY ACROSS PORTIONS OF EXTREME NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS.

MORE STRONG TO SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 90. DAMAGING WINDS
AND LARGE HAIL LOOK TO BE THE MAIN THREATS BUT AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE ARE ADDITIONAL THUNDERSTORM CHANCES THURSDAY INTO WEEKEND.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS MAY BE NEEDED DURING THE AFTERNOON AND
EVENING HOURS TUESDAY AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Jul 11, 10:35 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CDT MON JUL 11 2016

IAZ008>011-018-019-029-030-MNZ086>088-094>096-120600-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...DODGE CENTER...
ROCHESTER...WINONA...AUSTIN...PRESTON...CALEDONIA
1135 PM CDT MON JUL 11 2016

...STORMS MOVING IN...

A LINE OF THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1
AM. HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGER STORMS. LOCALIZED
OR URBAN FLOODING IS POSSIBLE IF STORMS LINGER OR REPEATEDLY TRACK
OVER THE SAME LOCATIONS. WIND GUSTS UP TO 30 MPH ARE ALSO
POSSIBLE.

RIECK

The radar

The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fillmore

When
July 11, 11:43 PM CST
Where
Fillmore County, 0.55 mi E of Mabel
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.521, -91.769

The roof was blown off a building in Mabel.

Thunderstorm Wind, Fillmore

When
July 11, 11:50 PM CST
Where
Fillmore County, 1.21 mi SE of Rushford
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.810, -91.750

Several trees were blown down in and near Rushford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646579, 646578.